Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 149, NWS St. Louis, MO

May 14, 2023Audrain County, Monroe County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2023, 3:47 PM CDT for Audrain County, Monroe County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 3:47 PM CDT (20:47 UTC)
Expired
May 14, 2023, 4:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KLSX 142047
SVRLSX
MOC007-137-142130-
/O.NEW.KLSX.SV.W.0149.230514T2047Z-230514T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
347 PM CDT Sun May 14 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Audrain County in central Missouri...
  Southern Monroe County in northeastern Missouri...

* Until 430 PM CDT.

* At 347 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Centralia, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mexico, Paris, Madison, and Holliday. 

This also includes Union Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3955 9228 3955 9216 3951 9184 3918 9187
      3924 9211 3933 9229
TIME...MOT...LOC 2047Z 276DEG 12KT 3932 9203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
279 
WWUS53 KLSX 142107
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
407 PM CDT Sun May 14 2023

MOC007-137-142130-
/O.CON.KLSX.SV.W.0149.000000T0000Z-230514T2130Z/
Audrain MO-Monroe MO-
407 PM CDT Sun May 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL AUDRAIN AND SOUTHERN MONROE COUNTIES...

At 406 PM CDT, a severe thunderstorm was located near Santa Fe,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paris, Madison, and Holliday. 

This also includes Union Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9186 3922 9187 3930 9212 3943 9224
      3955 9223 3955 9216 3951 9184
TIME...MOT...LOC 2106Z 276DEG 15KT 3931 9192 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
765 
WWUS53 KLSX 142121
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
421 PM CDT Sun May 14 2023

MOC007-137-142131-
/O.EXP.KLSX.SV.W.0149.000000T0000Z-230514T2130Z/
Audrain MO-Monroe MO-
421 PM CDT Sun May 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AUDRAIN AND
SOUTHERN MONROE COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northeastern Missouri.

LAT...LON 3925 9186 3922 9187 3930 9212 3943 9224
      3955 9223 3955 9216 3951 9184
TIME...MOT...LOC 2121Z 276DEG 12KT 3931 9186 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:03 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 14, 2:03 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
203 PM CDT Sun May 14 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 158 PM CDT Sun May 14 2023

Another active day of thunderstorms is expected across the region,
with convective initiation already well underway across parts of
southern, western, and central Missouri as of 12:30PM. Much like
yesterday, the environment today remains unstable and weakly capped,
with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and
this number is likely to grow to between 2000 and 2500 J/kg as
heating continues this afternoon. Meanwhile, mesoanalysis indicates
that while there is ample instability and steep low-level lapse
rates, mid-level lapse rates are rather marginal (5-6 C/km). Not
only this, but wind shear continues to be only barely sufficient for
updraft organization, with a slight reduction in effective bulk
shear (20-25kt) from yesterday.

As a result, convective modes are likely to be a mix of pulse type
storms and clusters, with a few clusters potentially growing upscale
into one or more bowing segments. With these storms, damaging wind
gusts appear to be the primary hazard, with at least some potential
for large hail as well. We also couldn't rule out the potential for
a tornado or two, but very weak low level flow will make
tornadogenesis difficult to achieve. Still, there are several
lingering surface boundaries in the area, including a stalled warm
front draped across northern Missouri and west-central Illinois,
and the right storm motion and boundary orientation could provide
just enough of a boost for a brief tornado. Overall though, this
probability is low.

While there is some uncertainty regarding how many storms will
actually become severe, there will likely be numerous thunderstorms
that develop throughout the area this afternoon and early evening.
In addition to the potential for thunderstorm winds and hail, storms
today are likely to feature heavy rain rates and will be moving
rather slowly, introducing the potential for localized flash
flooding. This would be most likely in urban areas, including
Columbia, Jefferson City, and the St. Louis metro area if a stronger
and more persistent storm moves directly overhead.

Storms are expected to gradually sink southeastward throughout the
late afternoon and early evening, and coverage is expected to
diminish after roughly 8 PM. However, lingering showers may persist
through the night in some areas, particularly across northeast and
central Missouri where isentropic lift persists ahead of another
approaching shortwave.

Meanwhile, a slow moving cold front will sink south through the
night, and by Monday morning this front is expected to stall
somewhere across southern Missouri. This will usher in a cooler
airmass and also likely a shield of low clouds that may persist for
much of the day. As a result temperatures will be noticeably cooler
in areas north of the boundary. In fact, some areas across northern
Missouri and west-central Illinois may struggle to each 60 degrees,
with below normal temperatures now expected along the I-70 corridor
as well. Precipitation chances are also expected to be generally low
for much of the area, although this will not be universal
everywhere. Showers and perhaps a few thunderstorms may linger
across northern Missouri through the morning, and additional showers
and thunderstorms are likely to develop near the stalled frontal
boundary across southern Missouri and southwest Illinois during the
afternoon and evening. The latter activity will have at least some
potential to become strong or severe, particularly across the
Ozarks.

Overnight Monday and into Tuesday Morning, a subtle shortwave is
expected to move eastward through the area, bringing one last round
of showers into the area. While timing and track uncertainties
remain, confidence is increasing regarding the potential for
widespread rain along and south of I-70 during this timeframe, with
the potential for a few thunderstorms as well. Rain is expected to
gradually diminish late in the day Tuesday, and temperatures are
expected to remain below normal through the day thanks to persistent
cloud cover and rain.

BRC

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 158 PM CDT Sun May 14 2023

By late Tuesday, the last of the lingering showers are expected to
exit the area to the east, and relatively dry northwest flow aloft
will become established across the region. As a result,
precipitation chances Wednesday and Thursday are expected to be
quite low, with only a smattering of ensemble members suggesting the
possibility for isolated showers. Meanwhile, temperatures Wednesday
afternoon are expected to climb to near normal, and gradually warm
to slightly above normal by Thursday as southerly low level flow
resumes. All in all, the midweek period is likely to feature
generally pleasant weather conditions in most areas.

Forecast certainty decreases Friday as a cold front is set to move
through the area. While confidence is high that this front will
materialize, there is much less confidence regarding the potential
for it to produce precipitation. While some deterministic guidance
(more specifically the operational GFS) suggests at least some
potential for widespread rain, this is not reflected in ensemble
guidance which is much more pessimistic regarding the potential for
rain. This is likely due to the poor quality of northward moisture
return ahead of the front, which may be restricted by a
persistent southern stream trough across the northern Gulf. In any
case, precipitation chances will remain near ensemble means in
the late- week timeframe, which is only around 20 to 30%.

Otherwise, the main impact the cold front is likely to have is to
reduce temperatures slightly, with a return to near or even slightly
below normal temperatures likely over the weekend.

BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Morning)
Issued at 158 PM CDT Sun May 14 2023

WHile VFR conditions have finally developed at most terminals
early this afternoon, this may be short-lived as an active 30
hours of weather is expected for this TAF period. Scattered
thunderstorms have already developed in the vicinity of COU and
JEF early this afternoon, and storms are expected to gradually
increase in coverage through the remainder of the afternoon and
evening. All terminals may be impacted by thunderstorms this
afternoon and evening, with COU/JEF/UIN expected to see storms a
few hours earlier than St. Louis area terminals. The strongest
storms will be capable of strong wind gusts and hail, along with
heavy rain and lowered visibility and ceilings.

Storms will diminish in coverage later in the evening, and a few
showers may linger at COU/JEF through the night. Meanwhile, a cold
front will sink into the area overnight, and low clouds will
follow. by Monday morning, widespread MVFR ceilings are likely,
with IFR conditions possible as well. Patchy fog will also be
possible in some areas tomorrow morning. Low clouds may persist
for much of the day tomorrow.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:16 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
216 PM CDT Sun May 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
216 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and early evening. A few of
these storms may be strong to severe until 8PM with large hail and
damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday night across
portions of the area.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

19

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 AM CDTRiver Flood WarningLSXReynolds6 hr
May 14, 2:36 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau39 min
May 14, 3:11 PM CDTAreal Flood AdvisoryLSXIron, Reynolds3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningLSXMontgomery38 min
May 14, 4:26 PM CDTAreal Flood AdvisoryLSXAudrain3 hr
May 14, 4:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren44 min
May 14, 5:11 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 14, 5:17 PM CDTAreal Flood AdvisoryLSXRalls3 hr
May 14, 5:24 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
May 14, 5:26 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren49 min
May 14, 5:56 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
May 14, 6:20 PM CDTAreal Flood AdvisoryLSXSaint Louis3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.